Pericarditis and panic attacks

Hi there,

My son has been working in the USA for the summer and whilst there has been diagnosed with pericarditis. He's been prescribed colchicine and ibuprofen which he's been taking for nearly 3 months but still has symptoms. He is also having acute panic attacks and is worried about whether he will be able to cope with the flight home. Does anyone have any advice, or recommendations for remedies he might be able to take to help him stay calm that will not adversely interact with the medication he's already taking?

Thanks in advance from a very worried Mum.

13 Replies

oldestnewest
  • Morning, A very stressful time for him and for you. Has he seen a doctor in the US? Can they not prescribe a mild sedative to enable him to relax and take the flight?

  • That must be really tough. Have you tried asking your pharmacist? They're usually great at answering these sorts of queries. Though agree probably best if he can see a doctor at his side. Best of luck x

  • I agree with the others' comments - there are definitely options. We give sedative medications to people with all sorts of complex heart problems, so choosing something to help your son relax on the flight home should be simple enough. The best thing to do would be for him to be prescribed something by his doctor over in the US.

    I hope this helps,

    Chris

  • Thanks Chris, I'll let him know

  • My Partner has had pericarditis a few times, it can take a while for symptoms to go down his last bout lasted about 4 months, He was prescribed colchicine aswell. It can be a waiting game when you have this illness, it can be very scary if its your first time having it due to the chest pains, however its nothing to worry about.

    I think its more of a case he needs to get some reassurance from a doctor, having a talk and voicing his concerns will really be the only thing to put his mind at rest. His symptoms should gradually improve, if he was worsening then it would suggest his medications are not having the effect they should be but other than that it can take a while.

    My partner has found the best way to cope it to understand the illness and remain calm, it can scare you when you have chest pains which cause you to panic and no doubt lead to panic attacks.

    Speaking to the doctor about a sedative may help.

  • Thanks, it's useful to know that pericarditis doesn't always clear up quickly. Do you have any idea what caused your partner's pericarditis and why it reccurs? The cardiologist in the USA seems to pretty unhelpful and only interested in prescribing more drugs without sufficient information, so we feel rather in the dark about it all, other than the info we've found on the NHS website.

  • Hi,

    He was first diagnosed at 19, he was rushed to ANE with suspected heart attack, as the symptoms can sometimes be similar, there they diognosed it from symptoms and ECG readings. Also they will do bloods and will be able to see any raised markers for infection. They said they suspect it was caused from a viral infection, even though my partner had not felt he had a virus in the weeks before. As it's the heart you do think the worst, but pericarditis really is quiet common and in most people it clears up in due time.

    His cardiologist said it can affect anyone who has no previous conditions very suddenly, but they also explained that the medications don't cure pericarditis they just relieve the symptoms, and subsequently it goes away on its own in due time once the inflammation has died down.

    On some occasions it can come back years later etc, my partner has since had it and managed it with no medication other than paracetamol for the pain and it went on it's own. As to why it comes back we are unsure, it normally follows from a cold or flu, but the second and third time were nothing like the first and did not last as long. It's not a condition that's considered very dangerous, the doctors here in the U.K very much only admit people who are very unwell with existing conditions.

    Just be sure to make sure your son does his research before being prescribed steroids for pericarditis, some doctors prescribe them and we were told by my partners cardiologist to avoid them and only use as a also resort as it makes it much more likely to come back.

    I would suggest once he is back in the U.K., get him to get a cardiology referral so they can run tests to ensure everything is ok.

  • Thanks, that's really helpful and reassuring. I've already asked for a cardiology referral on his behalf for when he gets back.

    I really appreciate you taking the time to reply in such detail!

  • Panic attacks can be really terrifying. I'm sure the right meds could be prescribed in the short term. For the longer term, psychological methods are very effective with panic attacks, but do take time...... time to unravel the causes, and work out the best approach. So perhaps sign up for some skilled help once youve got him safely home?

  • Thanks, yes, I've already got things lined up for him when he gets back and he is pretty open to the idea of some sort of talking therapy/CBT or what have you. It's the getting him back safely bit that's my main concern at the moment :-/

  • Excellent! Good luck with it.

  • I take Tamazepam when I take a flight longer than 4.5hrs, it works great, really prevents the panic attacks

  • Thanks Nick111.

You may also like...